breed

Q. My dog ate a tube of Tacrolimus. He is vomiting and has diahrea. What should I do?

A. This cream can be very toxic and the tube itself might also cause serious problem.

You should take him to the vet right away in order to get him on fluids (in order to flush away the active ingredient from the blood) and they will give him activated charcoal (in order to absorb any remaining cream in the stomach).

If he didn't vomited the actual tube it might need to be removed surgically.

Answered By
DAVID ELBEZE, DVM, MRCVS



A. Tacrolimus, when ingested can cause severe vomiting and diarrhea. In studies quite a few dogs were noted to have something called an intussusception, and while you didn't mention the exact number of milligrams he ate the study found that if vomiting is triggered an intussusception can occur. In this complication the intestine 'telescopes" into itself, causing a life-threatening blockage. You should seek emergency veterinary care immediately so that activated charcoal can be administered and medications given to stop the vomiting and diarrhea. He should also be monitored for intussusception for 5 - 6 days.

Answered By
DR. CHRISTIE LONG, D.V.M., C.V.A.



Related Questions

Related Articles


Cushing's Disease in Dogs

Hyperadrenocorticism in Dogs The endocrine system is the collective system of organs that control hormones in the body, one of which is the cortisone hormone, responsible for protein and carbohydrate metabolism in the body....

Read More
Parvo in Dogs

Canine Parvovirus Infection in Dogs The canine parvovirus (CPV) infection is a highly contagious viral illness that affects dogs. The virus manifests itself in two different forms. The more common form is the intestinal form,...

Read More

DISCLAIMER: The answers in Ask petMD are meant to provide entertainment and education. They should not take the place of a vet visit. Please see our Terms and Conditions.

IMPORTANT: The opinions expressed in Ask petMD content area are solely those of the User, who may or may not have medical or scientific training.

Our Ask petMD experts include veterinarians, vet techs, veterinary students, pet trainers, pet behaviorists and pet nutritionists. These opinions do not represent the opinions of petMD.

User-generated content areas are not reviewed by a petMD veterinarian or any member of the petMD editorial staff for accuracy, balance, objectivity, timeliness, or any other reason except for compliance with our Terms and Conditions.

petMD does not endorse any specific product, service, or treatment. Do not consider petMD user-generated content as medical advice.

Never delay or disregard seeking professional medical advice from your veterinarian or other qualified healthcare provider because of something you have read on petMD.

Continue Reading